Objective: An antiretroviral regimen based on lamivudine +stavudine+protease inhibitor impairs peripheral fat accrual in HIV-infected children and adolescents. We assess the effect on body composition parameters of replacing stavudine with tenofovir and protease inhibitor with efavirenz in paediatric patients. Methods: A 96-week prospective study on 24 patients, (age range: 5.0-17.9 years) with stable undetectable HIV-1 loads, who were switched from stavudine to tenofovir and from protease inhibitor to efavirenz. Patient assessment included: body composition parameters measured by dual-energy X-ray absorptiometry (DXA), viral load and CD4+ T-count and percentage. As a control group for DXA data, we studied 143 healthy controls (HCs; age range: 4.9-20.0 years). Results: Virological suppression and unchanged CD4+ T-cell count and percentage were maintained in all patients. At baseline, patients showed decreased total, arm and leg fat masses (P<0.01) but a similar trunk fat mass to HCs. From baseline to week 96, patient fat mass increases were comparable to those for HCs (total fat: 1.3 vs 1.2 kg; fat in arms: 0.09 vs 0.08 kg; fat in legs: 0.5 vs 0.5 kg; trunk fat: 0.6 vs 0.6 kg). However, at week 96, total and leg fat mass in patients were still significantly lower than those in HCs (P<0.02). At baseline and at week 96, lean mass in patients was similar to that expected in HCs. Conclusions: Replacing stavudine with tenofovir and protease inhibitor with efavirenz for 96 weeks in lipoatrophic paediatrics patients led to a restoration of physiological fat accrual. Lipoatrophy did not progress but was still present, indicating the need for additional strategies.
|Titolo:||Normalization of fat accrual in lipoatrophic, HIV-infected children switched from stavudine to tenofovir and from protease inhibitor to efavirenz|
|Autori interni:||ZUCCOTTI, GIAN VINCENZO|
|Settore Scientifico Disciplinare:||Settore MED/38 - Pediatria Generale e Specialistica|
|Data di pubblicazione:||2007|
|Appare nelle tipologie:||01 - Articolo su periodico|